Arkansas, 2015

Tornado and Hail in Arkansas, March 24 to 26, 2015

March 24 to 26, 2015 · NWS LZK · 17 events in 6 counties and zones

A frontal boundary stalled over southern Missouri and northern Arkansas on the 24th, and thunderstorms developed during the evening hours as a storm system tracked along this front. This frontal boundary remained nearly stationary into the 25th as well, with additional thunderstorms developing on the evening hours of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A frontal boundary stalled over southern Missouri and northern Arkansas on the 24th, and thunderstorms developed during the evening hours as a storm system tracked along this front. This frontal boundary remained nearly stationary into the 25th as well, with additional thunderstorms developing on the evening hours of the 25th. Several reports of large hail and wind damage were observed, as well as a brief water spout on Bull Shoals Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 24, 5:30 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 24, 5:30 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
630 PM CDT TUE MAR 24 2015

.AVIATION...
TSRA MOVING INTO NORTHERN ARKANSAS...AND HAVE A COUPLE OF HOURS
THIS EVENING BEFORE STORMS WILL DIMINISH. DID INCLUDE VCSH FOR
WESTERN SITES THIS EVENING...BUT NOT CONFIDENT IN TSRA TO HOLD
TOGETHER. DID INCLUDE MVFR ACROSS CENTRAL AND SOUTH AFTER
25/09Z...LIFTING AFTER SUNRISE. BREEZY SOUTH WINDS DURING THE
DAY...AHEAD OF THE NEXT COLD FRONT ARRIVING SHORTLY AFTER THIS TAF
CYCLE.
&&

.PREV DISCUSSION... /ISSUED 243 PM CDT TUE MAR 24 2015/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

DESPITE SOME LIGHT SHOWERS AND EVEN AN OCCASIONAL THUNDERSTORM
ACROSS THE NORTH TODAY...TEMPERATURES WARMED NICELY AROUND THE
NATURAL STATE. WE HAVE SEEN DEWPOINTS BEGIN TO RISE A BIT AROUND THE
STATE...WITH READINGS IN THE MID TO UPPER 50S ACROSS WESTERN AND
SOUTHWEST ARKANSAS. SURFACE LOW...CURRENTLY IS LOCATED JUST TO THE
NE OF TULSA...WITH UPPER LEVEL SHORTWAVE LOCATED A BIT TO THE NW.

HIRES MODELS GENERALLY AGREE THAT THUNDERSTORMS WILL NOT MAKE IT
INTO THE CWA UNTIL AFTER 00Z...WITH THUNDERSTORMS WEAKENING BY 06Z.
THE 00Z WRF MODEL...DID SHOW A STRONG LINE OF THUNDERSTORMS MOVING
QUICKLY THROUGH THE STATE DURING THE OVERNIGHT HOURS...BUT DO NOT
EXPECT THIS MODEL SOLUTION TO COME TO FRUITION.

EXPECT THE BIGGEST IMPACTS FROM THE POTENTIAL FOR SEVERE WEATHER TO
BE NW OF A LINE FROM POLK COUNTY TO FULTON COUNTY...WITH GENERALLY
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. WITH DIURNAL
FACTORS SOMEWHAT AGAINST THE CWA SEEING WIDESPREAD SEVERE
WEATHER...THE INCREASED DEWPOINTS AND INSTABILITY WILL LIKELY HELP
TO PROLONG STRONG STORMS ACROSS WEST AND SW ARKANSAS.

ROUND TWO OF SEVERE WEATHER POTENTIAL WILL EXIST ON WEDNESDAY. THE
12Z MODELS HAVE CONTINUED TO SLOW DOWN THE TIMING OF THIS
SYSTEM...WITH PRECIP NOT MOVING INTO THE STATE UNTIL AFTER 00Z. IT
CONTINUES TO LOOK THAT THE BULK OF THE PRECIPITATION WILL BE POST
FRONTAL AND SOMEWHAT LIMIT THE SEVERE POTENTIAL. HOWEVER...DO EXPECT
A FEW STORMS PRODUCING HAIL AND DAMAGING WINDS WILL BE POSSIBLE AS
THIS STRONG COLD FRONT FINALLY PUSHES THROUGH THE STATE. 12Z MODELS
HAVE COME BACK A BIT WETTER WITH HEAVY RAIN A BIT FURTHER TO THE
NORTH. THIS WILL CONTINUE TO BE WATCHED IN FUTURE FORECASTS TO SEE
IF ANY KIND OF FLOOD WATCH WILL BE NEEDED ACROSS NORTHERN ARKANSAS.

BEHIND THIS FRONT A MUCH MORE HIGHLY AMPLIFIED PATTERN WILL BE IN
PLACE ACROSS THE COUNTRY. MORNING LOW TEMPERATURES ON FRIDAY AND
SATURDAY MORNING WILL BE WELL BELOW NORMAL. DID RAISE MORNING LOW
TEMPS A FEW DEGREES WITH THIS FORECAST...WITH MORE CLOUD COVER THAN
INITIALLY FORECAST...BUT STILL WENT BELOW GUIDANCE. THE HIGHLY AMPLIFIED
PATTERN WILL SEE A LARGE TROUGH ACROSS ARKANSAS DURING THIS SAME
TIME PERIOD...WITH A FEW PIECES OF ENERGY RIDING AROUND THE LOW.
THIS WILL BRING A RETURN OF POPS TO THE FORECAST. WITH THESE LOW
TEMPERATURES IN PLACE...WOULD NOT BE SURPRISED TO SEE SOME
SNOW...AND THUS ADDED LIGHT SNOW INTO THE FORECAST WITH NO
ACCUMULATIONS EXPECTED. HOWEVER...WITH THESE COLD TEMPERATURES A
FROST AND FREEZE MAY BE POSSIBLE TO ANY TENDER VEGETATION THAT MAY
HAVE ALREADY BEEN PLANTED.

LONG TERM...SATURDAY THROUGH TUESDAY

ARKANSAS WILL BE UNDER THE INFLUENCE OF NW FLOW ALOFT TO START THE
LONG TERM PERIOD. DRY CONDITIONS ARE EXPECTED FOR THE WEEKEND WITH
SURFACE HIGH PRESSURE SETTLING INTO THE OHIO RIVER VALLEY THEN THE
SOUTHEAST US.

TEMPS INITIALLY WILL BE COOL BUT WILL MODERATE TO AROUND OR ABOVE
NORMAL FOR THIS TIME OF YEAR AS THE WEEKEND PROGRESSES. RAIN CHANCES
WILL RETURN TO THE FORECAST BY THE EARLY PART OF NEXT WEEK AS HIGH
PRESSURE MOVES EAST AWAY FROM THE AREA. THIS IN COMBINATION WITH AN
UPPER LOW APPROACHING ARKANSAS FROM THE WEST WILL PROVIDE RAIN
CHANCES FOR THE START OF NEXT WEEK.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BAXTER-BOONE-
CLEBURNE-CONWAY-FAULKNER-FULTON-GARLAND-INDEPENDENCE-IZARD-
JACKSON-JOHNSON-LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-
PERRY-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-
VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...58
Hazardous weather outlook, Mar 24, 4:00 AM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE MAR 24 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE MAR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEATHER SYSTEM AND COLD FRONT WILL MOVE THROUGH THE REGION TODAY
AND TONIGHT...AND BRING SCATTERED CONVECTION TO MAINLY NORTHERN
ARKANSAS. ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP MAINLY THIS
AFTERNOON TO EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND
POSSIBLY LARGE HAIL.

ALSO WINDS WILL BE ELEVATED TODAY FROM THE SOUTH OVER MUCH OF
ARKANSAS...ESPECIALLY PARTS OF NORTHERN AND CENTRAL ARKANSAS.
SOUTH WINDS FROM 10 TO 25 MPH WITH SOME GUSTS TO NEAR 30 MPH WILL
BE POSSIBLE AND A LAKE WIND ADVISORY WILL BE IN EFFECT FOR
NORTHERN AND PARTS OF CENTRAL ARKANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONGER STORM SYSTEM AND COLD FRONT WILL PUSH INTO ARKANSAS
LATE WEDNESDAY AND ON THURSDAY...AND BRING SHOWERS AND
THUNDERSTORMS TO MUCH OF THE STATE. ISOLATED STRONG TO SEVERE
STORMS MAY BE SEEN OVER NORTHERN ARKANSAS. ONCE AGAIN...DAMAGING
WINDS AND HAIL WILL BE THE PRIMARY THREAT FROM ANY SEVERE STORM.
THIS FRONT WILL PUSH OUT OF THE STATE LATER ON THURSDAY.

FRIDAY AND SATURDAY...DRY WEATHER IS EXPECTED...BUT COLDER
TEMPERATURES WILL FILTER INTO THE REGION. FRIDAY AND SATURDAY
MORNINGS...SOME TEMPERATURES WILL LOWER TO AROUND FREEZING ACROSS
NORTHERN ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
ISOLATED NATURE OF ANY SEVERE STORMS. THIS MAY CHANGE IF
CONDITIONS WARRANT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, Mar 24, 5:33 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
633 PM CDT TUE MAR 24 2015

ARZ003-004-250000-
BOONE AR-MARION AR-
633 PM CDT TUE MAR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE AND NORTHWESTERN
MARION COUNTIES UNTIL 700 PM CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROBERSON HOLLOW...OR 11 MILES NORTHEAST OF
GREEN FOREST...MOVING EAST AT 65 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WININGTON...          WILLIS...             SELF...
  ROBERSON HOLLOW...    OMAHA...              MYRTLE...
  LEAD HILL...          LAKEWAY...            DODD CITY...
  DIAMOND CITY...       SOUTH LEAD HILL...    PEEL...
  MONARCH...            BURLINGTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3632 9276 3635 9330 3650 9330 3650 9329
      3651 9275
TIME...MOT...LOC 2332Z 273DEG 56KT 3646 9326

64

The radar

The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Boone

When
March 24, 5:54 PM CST
Where
Boone County, 0.89 mi SE of Crest
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.470, -93.190

Funnel Cloud, Boone

When
March 24, 6:07 PM CST
Where
Boone County, Diamond City
Reported by
Public
Coordinates
36.460, -92.920

Tornado, Marion

When
March 24, 6:11 PM CST to 6:12 PM CST
Where
Marion County, 1.43 mi WSW of Bull Shoals Lake Wes to 1.17 mi SSW of Bull Shoals Lake Wes
Rating
EF0
Path length
0.6 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
36.459, -92.852

A water spout was observed by the Emergency Manager of Marion County over Bull Shoals Lake.

Hail, Boone

When
March 24, 6:22 PM CST
Where
Boone County, Gaither
Measured
1 in hail
Reported by
Public
Coordinates
36.150, -93.170

Hail, Boone

When
March 24, 6:35 PM CST
Where
Boone County, 1.31 mi ESE of Valley Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.140, -92.980

Hail, Boone

When
March 24, 7:00 PM CST
Where
Boone County, 0.69 mi N of Harrison
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.240, -93.120

Hail, Marion

When
March 24, 7:29 PM CST
Where
Marion County, 2.17 mi SW of Yellville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.210, -92.710

Thunderstorm Wind, Boone

When
March 25, 6:30 PM CST
Where
Boone County, 0.89 mi SW of Alpena
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
36.290, -93.290

A shed was blown over in Alpena.

Hail, Baxter

When
March 25, 6:50 PM CST
Where
Baxter County, 2.17 mi NW of Gamaliel
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.470, -92.260

Hail, Fulton

When
March 25, 7:09 PM CST
Where
Fulton County, Gepp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.380, -92.100

Hail, Fulton

When
March 25, 7:15 PM CST
Where
Fulton County, 1.38 mi N of Viola
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.400, -91.980

Hail, Fulton

When
March 25, 7:38 PM CST
Where
Fulton County, Elizabeth
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.330, -92.100

Hail, Boone

When
March 25, 7:58 PM CST
Where
Boone County, 3.41 mi WSW of Batavia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.240, -93.280

Hail, Boone

When
March 25, 8:15 PM CST
Where
Boone County, Bellefonte
Measured
1 in hail
Reported by
Public
Coordinates
36.200, -93.050

Hail, Baxter

When
March 25, 8:25 PM CST
Where
Baxter County, 0.69 mi N of Norfork
Measured
1 in hail
Reported by
Public
Coordinates
36.210, -92.280

Thunderstorm Wind, Pope

When
March 25, 10:45 PM CST
Where
Pope County, 0.56 mi E of Oakland Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
35.270, -93.140

Some windows and a portion of a wall was blown out of the top floor of the two story Moor Building. Other businesses had roof damage, and many lost power due to the high winds.

Hail, Polk

When
March 26, 12:44 AM CST
Where
Polk County, 0.69 mi N of Mena
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.590, -94.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyThe tornado archive for Arkansas, 2015Warnings in Arkansas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563198, 563204, 563206, 563199, 563200, 563201, 563202, 563218, 563207, 563208, 563210, 563209, 563212, 563213, 563214, 563219, 563216.